Case Presentation: This is a case of a 72-year-old male with Stage III metastatic melanoma. The patient was started on combination immunotherapy with ipilimumab and nivolumab three months prior. He completed three cycles of treatment. He presented to the emergency department with complaints of fatigue and lethargy. Initial assessment of vitals showed hypotension, BP 95/61 mmHg, and rapid respiratory rate, 22 breaths per minute. He also complained of nausea and vomiting when he ate. During his clinic visit the previous week, they noted a slight elevation in his glucose levels and thyroid-stimulating hormone levels. He was started on metformin and levothyroxine during the visit. We noted severe hyperglycemia along with elevated anion gap metabolic acidosis (Table 1). He was initiated on the diabetic ketoacidosis protocol consisting of fluids and insulin drip. He was evaluated for immune-mediated diabetes (Table 2) which showed elevated anti-GAD antibodies. He was discharged home, after a seven-day stay in the hospital, on insulin glargine, insulin lispro, and high dose sliding scale due to his elevated blood sugars. Of note, after three cycles of treatment, the axillary node swelling is unpalpable.
Discussion: The latest modalities for cancer treatments are the utilization of immune checkpoint inhibitors (ICPIs) which target programmed death receptor 1 (PD-1) and cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4). Immune checkpoints work by negatively regulating the immunological system to promote immune tolerance to oneself [1-2]. The widespread development of autoimmune disorders has been observed in mice with genetic deletion of CTLA-4 and PD-1. In several malignancies, treatment with ICPIs has been demonstrated to enhance prognosis . As a result, patients treated with ICPIs are likely to develop autoimmune endocrine disorders. Following ICPI treatment, thyroiditis, hypophysitis, primary adrenal insufficiency, and insulin-dependent diabetes have all been documented . Autoimmune DM, often known as type 1 diabetes, is caused by autoreactive T lymphocytes destroying pancreatic cells. The presence of autoantibodies against islet cells in the blood supports the diagnosis of type 1 diabetes . About 1% of those with type 1 diabetes have been linked to ICPIs [3,6]. Gauci et al. found that about half of the patients tested positive for antiglutamic acid decarboxylase 65 . When a new onset fasting glucose > 200 mg/dL or random blood glucose > 250 mg/dL occurs, immunotherapy-induced hyperglycemia should be evaluated . The arterial blood gas, basic metabolic panel, urinalysis, and serum ketones are all part of the DKA workup. Additional labs, such as c-peptide level, anti-insulin antibodies, anti-GAD 65 antibodies, and insulin level, can be conducted after the patient has been stabilized and proper DKA treatment has been initiated. Thyroid investigations are also advised because concomitant thyroid dysfunction is possible .
Conclusions: There are many side effects of checkpoint inhibitors such as pneumonitis, hypophysitis, hepatitis, rheumatological flairs, pancreatitis, nephritis, etc which hospitalists need to be aware. The endocrine adverse events can range from diabetes, hypothyroidism, hypophysitis to diabetic ketoacidosis, thyrotoxicosis, and adrenal crisis. Patients should be placed on an insulin regimen that includes basal insulin plus bolus insulin administered during meals. Patients must also be informed about the signs and symptoms of diabetic ketoacidosis.